Colorado, 2005Hail and Damaging Wind in Colorado, April 20 to 21, 2005
April 20 to 21, 2005 · NWS BOU · 46 events in 10 counties and zones
45 hail, 1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 46
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Apr 20, 2:00 PM MST, 2 hours 10 minutes earlier.
Area forecast discussion, Apr 20, 2:00 PM MST, 2 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
300 PM MDT WED APR 20 2005
.SHORT TERM...STG INVERSION NR THE SFC HAS PUT THE BRAKES ON
TSTMS THUS FAR THIS AFTERNOON. STG ELY FLOW WITH STGR THAN EXPECTED
SFC GRADIENTS TO OUR NORTHEAST HAS KEPT THE LOW STUFF STREAMING
INTO THE AREA FROM THE EAST. TEMPS HAVE BEEN STUCK IN THE 40S
WHILE TEMPS IN THE LWR TO MID 50S ARE NECESSARY TO REACH CONVECTIVE
TEMPS BASED ON RAISING A PARCEL FM THE SURFACE. MID LEVEL INVERSIONS
ARE STREGTHENING BASED ON RECENT ACARS SNDGS NEAR DENVER. THIS IS
ALL SUPPORTED BY THE FEW SHORT-LIVED CUMULUS WEVE SEEN DVLP THIS
AFTN. STILL...CANNOT DISCOUNT THE POSSIBILITY OF SOME STORMS THIS
EVENING DUE TO A STG AREA OF LIFT EVIDENT ON THE DIV-Q OMEGA GRIDS.
THIS AREA WAS ABLE TO SPAWN SOME STORMS ON THE WEST SLOPE THIS
MRNG...SO ONCE THIS AREA ROTATES INTO OUR AREA...SOME A FEW STORMS
WL PRBLY ERUPT NR THE WY BORDER. BASED ON GOOD DIRECTIONAL SHEAR
NR THE SFC...A COUPLE OF SVR STORMS PSBL...BUT NO LONGER ANTICIPATING
A WDSPRD EVENT. WL RMV SVR WORDING IN UPCOMING ZONES AND GRAPHICAL
FORECAST PRODUCTS.
TMRW SHUD BE DRIER AS FLOW ALF AND AT THE SFC BECOMES QUITE STG FM
THE NW. MDL CROSS SECTIONS INDG STG SUBSIDENCE ALG LEE SIDE OF MTNS
AND WL RMV ALL POPS FM THE PLAINS...EXCEPT LARIMER COUNTY WHICH
OFTEN GETS A FEW SHWRS FM STG NW FLOW ALF. TEMPS WL REBOUND INTO
THE LWR 60S OVR MOST AREAS WHICH IS ABOUT NORMAL FOR THIS TIME OF
YEAR. SOME MTN SHRASN PSBL...BUT NOTHING TOO SUBSTANTIAL.
.LONG TERM...MODELS SHOW AN UPPER CLOSED LOW OVER CENTRAL NEBRASKA
THURSDAY EVENING PUSHING EASTWARD. WEST-NORTHWESTERLY FLOW ALOFT IS
PROGGED OVER THE CWA FROM THURSDAY NIGHT WELL INTO SATURDAY AS AN
UPPER RIDGE AXIS PUSHES SLOWLY OUR WAY. THIS RIDGE AXIS MOVES OVER
US SATURDAY NIGHT INTO EARLY SUNDAY. THE QG VERTICAL VELOCITY
FIELDS SHOW WEAK DOWNWARD MOTION FOR THE FORECAST AREA THURSDAY
NIGHT THROUGH EARLY SATURDAY AFTERNOON. BY SATURDAY NIGHT/SUNDAY
MORNING UPWARD MOTION IS PROGGED. THE LOW LEVEL PRESSURE AND WIND
FIELDS HAVE DECENT NORTHWESTERLY BOUNDARY LAYER FLOW PROGGED FOR THE
FORECAST AREA THURSDAY NIGHT...THEN SOME UPSLOPE FRIDAY AFTERNOON
AND EVENING. CROSS SECTIONS SHOW FAIRLY DECENT MOISTURE THURSDAY
NIGHT INTO FRIDAY FOR MOST AREAS...THEN ITS PRETTY DRY THROUGH
SATURDAY NIGHT. CONCERNING INSTABILITY...THERE IS NO CAPE TO BE
FOUND IN THE PLAN VIEW OR ON FORECAST SOUNDINGS THURSDAY NIGHT
THROUGH SATURDAY. CROSS SECTIONS SHOW FAIR AT BEAST POTENTIAL
INSTABILITY THROUGH THESES PERIODS. LAPSE RATES ARE NOT VERY STEEP
EITHER. THE NEXT TIME ANY THETA-E AXIS GETS INTO THE FORECAST AREA
IS SATURDAY NIGHT/SUNDAY AND ITS PROGGED OVER CENTRAL COLORADO.
THE ONLY POPS WILL BE THURSDAY NIGHT IN THE HIGH MOUNTAINS...AND
ONLY LIMITED IN SATURDAY FOR SNOW SHOWERS. FOR TEMPERATURES...
THICKNESS GRIDS HAVE ABOUT 1 TO 3 C COOLER THEN THURSDAY. BY
SATURDAY A 4 TO 6 C WARM-UP IS INDICTED.
FOR THE LAST FOUR DAYS...SUNDAY THROUGH WEDNESDAY...THE MAJORITY OF
THE MODELS HAVE A WEAK UPPER TROUGH/CLOSED LOW IN THE VICINITY
SUNDAY AND MONDAY. ON TUESDAY AND WEDNESDAY WEAK UPPER RIDGING IS
OVER THE FORECAST AREA WITH NORTHWESTERLY FLOW ALOFT PROGGED. THERE
IS ENOUGH MOISTURE AND SYNOPTIC SCALE ASCENT TO GO WITH OR LEAVE
POPS GOING IN MOST AREAS THROUGH TUESDAY. TEMPERATURES LOOK TO BE
AT OR JUST UNDER SEASONAL NORMALS.
&&
.BOU...NONE.
&&
RK2
Hazardous weather outlook, Apr 20, 9:58 AM MST, 6 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1058 AM MDT WED APR 20 2005
COZ030>051-211200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1058 AM MDT WED APR 20 2005
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.
.DAY ONE...TODAY AND TONIGHT
STABLE CONDITIONS NEAR THE SURFACE WILL CONTINUE TO DELAY THE
DEVELOPMENT OF THUNDERSTORMS THIS MORNING. HOWEVER...BY MID TO LATE
AFTERNOON...A DISTURBANCE OVER WESTERN COLORADO WILL MOVE INTO THE
AREA WHICH WILL ENABLE THE LOWER ATMOSPHERE TO BECOME UNSTABLE. DUE
TO STRONG SHEAR AND MOISTURE ALOFT...THE STAGE WILL BE SET FOR SOME
SEVERE THUNDERSTORM ACTIVITY. SOME STORMS WILL BE CAPABLE OF
PRODUCING LARGE HAIL AND EVEN A BRIEF TORNADO. AT THIS TIME...IT
APPEARS THE GREATEST THREAT OF SEVERE WEATHER WILL OCCUR NEAR THE
WYOMING BORDER FROM LARIMER COUNTY ALL THE WAY TO SEDGWICK COUNTY.
DUE TO THE FOG AND LOW CLOUDS...THE STORMS WILL NOT OCCUR UNTIL 5 PM
OR SO THIS EVENING. THE STORMS WILL END BEFORE MIDNIGHT.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THE NEXT DECENT CHANCE OF PRECIPITATION FOR THE FORECAST AREA WILL
BE SUNDAY. THESE FAVORABLE CONDITIONS WILL CONTINUE INTO TUESDAY.
SO SCATTERED TO ISOLATED SHOWERS AND THUNDERSTORMS ARE FORECAST FOR
ALL THE FORECAST AREA SUNDAY THROUGH TUESDAY. THE HIGHER MOUNTAINS
COULD SEE SNOW SHOWERS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED AFTER 5 PM.
Hail, Adams
- When
- April 20, 4:10 PM MST
- Where
- Adams County, 6 mi S of Brighton
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 39.900, -104.817
Hail, Jefferson
- When
- April 20, 4:40 PM MST
- Where
- Jefferson County, 5 mi SSW of Lakewood
- Measured
- 1 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 39.667, -105.133
Hail, Adams
- When
- April 20, 4:40 PM MST
- Where
- Adams County, 4 mi S of Strasburg
- Measured
- 1 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 39.667, -104.300
Hail, Elbert
- When
- April 20, 4:51 PM MST
- Where
- Elbert County, 11 mi NNE of Elizabeth
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 39.500, -104.517
Hail, Arapahoe
- When
- April 20, 5:02 PM MST
- Where
- Arapahoe County, 5 mi SW of Byers
- Measured
- 1 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 39.667, -104.283
Hail, Adams
- When
- April 20, 5:10 PM MST
- Where
- Adams County, Strasburg
- Measured
- 0.75 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.717, -104.300
Hail, Adams
- When
- April 20, 5:19 PM MST
- Where
- Adams County, 10 mi E of Bennett
- Measured
- 1 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 39.750, -104.250
Hail, Arapahoe
- When
- April 20, 5:25 PM MST
- Where
- Arapahoe County, 6 mi WSW of Byers
- Measured
- 1 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 39.683, -104.317
Hail, Arapahoe
- When
- April 20, 5:25 PM MST
- Where
- Arapahoe County, Byers
- Measured
- 1 in hail
- Reported by
- AMATEUR RADIO
- Coordinates
- 39.717, -104.217
Hail, Arapahoe
- When
- April 20, 5:47 PM MST
- Where
- Arapahoe County, 2 mi SSE of Byers
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 39.683, -104.200
Hail, Elbert
- When
- April 20, 5:50 PM MST
- Where
- Elbert County, 13 mi NE of Agate
- Measured
- 0.88 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 39.600, -103.783
Hail, Arapahoe
- When
- April 20, 6:03 PM MST
- Where
- Arapahoe County, Deer Trail
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 39.617, -104.050
Hail, Weld
- When
- April 20, 6:04 PM MST
- Where
- Weld County, 7 mi SE of Ft Lupton
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 40.017, -104.700
Hail, Arapahoe
- When
- April 20, 6:06 PM MST
- Where
- Arapahoe County, 1 mi S of Deer Trail
- Measured
- 1.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 39.600, -104.050
Hail, Elbert
- When
- April 20, 6:21 PM MST
- Where
- Elbert County, 12 mi NE of Kiowa
- Measured
- 1 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 39.467, -104.300
Hail, Jefferson
- When
- April 20, 6:22 PM MST
- Where
- Jefferson County, 4 mi SW of Golden
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 39.717, -105.267
Hail, Denver
- When
- April 20, 6:24 PM MST
- Where
- Denver County, Denver Intl Arpt
- Measured
- 1.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 39.767, -104.883
Hail, Jefferson
- When
- April 20, 6:25 PM MST
- Where
- Jefferson County, Golden
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 39.750, -105.217
Hail, Weld
- When
- April 20, 6:30 PM MST
- Where
- Weld County, 5 mi NE of Hudson
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 40.117, -104.567
Hail, Weld
- When
- April 20, 6:33 PM MST
- Where
- Weld County, 2 mi N of Keenesburg
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 40.133, -104.517
Hail, Adams
- When
- April 20, 6:42 PM MST
- Where
- Adams County, 2 mi NNW of Barr Lake
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 39.983, -104.800
Hail, Adams
- When
- April 20, 6:46 PM MST to 6:52 PM MST
- Where
- Adams County, 37 mi ENE of Bennett
- Measured
- 1 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 39.950, -103.783
Hail, Elbert
- When
- April 20, 6:58 PM MST
- Where
- Elbert County, 14 mi NE of Kiowa
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 39.500, -104.283
Hail, Washington
- When
- April 20, 6:58 PM MST
- Where
- Washington County, 6 mi NNW of Last Chance
- Measured
- 1 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 39.817, -103.633
Hail, Washington
- When
- April 20, 7:04 PM MST
- Where
- Washington County, 8 mi N of Last Chance
- Measured
- 1.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 39.850, -103.583
Hail, Washington
- When
- April 20, 7:07 PM MST
- Where
- Washington County, 5 mi NE of Last Chance
- Measured
- 1.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 39.783, -103.517
Hail, Washington
- When
- April 20, 7:08 PM MST
- Where
- Washington County, 11 mi N of Last Chance
- Measured
- 1 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 39.900, -103.583
Hail, Washington
- When
- April 20, 7:12 PM MST
- Where
- Washington County, 3 mi S of Woodrow
- Measured
- 1.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 39.933, -103.583
Hail, Washington
- When
- April 20, 7:16 PM MST
- Where
- Washington County, 3 mi N of Last Chance
- Measured
- 1 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 39.783, -103.583
Hail, Morgan
- When
- April 20, 7:20 PM MST
- Where
- Morgan County, 21 mi SE of Ft Morgan
- Measured
- 1.5 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 40.033, -103.517
Hail, Adams
- When
- April 20, 7:20 PM MST
- Where
- Adams County, 10 mi NNW of Bennett
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 39.883, -104.500
Hail, Washington
- When
- April 20, 7:25 PM MST
- Where
- Washington County, 7 mi N of Lindon
- Measured
- 1 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 39.833, -103.400
Hail, Washington
- When
- April 20, 7:28 PM MST
- Where
- Washington County, 11 mi WSW of Elba
- Measured
- 1.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 39.850, -103.383
Hail, Washington
- When
- April 20, 7:38 PM MST
- Where
- Washington County, 18 mi S of Akron
- Measured
- 1.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 39.900, -103.200
Hail, Washington
- When
- April 20, 7:50 PM MST
- Where
- Washington County, 10 mi E of Elba
- Measured
- 1.25 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 39.917, -103.000
Hail, Washington
- When
- April 20, 7:50 PM MST
- Where
- Washington County, 9 mi SSW of Akron
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 40.050, -103.267
Hail, Washington
- When
- April 20, 7:52 PM MST
- Where
- Washington County, 3 mi NW of Elba
- Measured
- 1.25 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 39.950, -103.217
Hail, Washington
- When
- April 20, 7:57 PM MST
- Where
- Washington County, 11 mi SE of Akron
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 40.050, -103.050
Hail, Washington
- When
- April 20, 7:58 PM MST
- Where
- Washington County, 6 mi SE of Akron
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 40.100, -103.117
Hail, Washington
- When
- April 20, 8:06 PM MST
- Where
- Washington County, 34 mi E of Woodrow
- Measured
- 4.25 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 39.983, -102.933
Hail, Washington
- When
- April 20, 8:12 PM MST
- Where
- Washington County, 9 mi S of Otis
- Measured
- 1.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 40.017, -102.950
Hail, Washington
- When
- April 20, 8:17 PM MST
- Where
- Washington County, 6 mi ESE of Otis
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 40.117, -102.850
Hail, Washington
- When
- April 20, 8:23 PM MST
- Where
- Washington County, 14 mi S of Otis
- Measured
- 2 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 39.950, -102.950
Hail, Washington
- When
- April 20, 8:45 PM MST
- Where
- Washington County, 8 mi E of Last Chance
- Measured
- 1 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 39.733, -103.433
Hail, Phillips
- When
- April 20, 10:09 PM MST
- Where
- Phillips County, 14 mi SE of Holyoke
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 40.433, -102.117
Thunderstorm Wind, Logan
- When
- April 21, 12:27 AM MST
- Where
- Logan County, Crook
- Measured
- 62 kt (71 mph) measured gust
- Reported by
- AMATEUR RADIO
- Coordinates
- 40.850, -102.800
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Mississippi, April 20 to 22, 2005$6.9 million · 4.25 in hail · 61 events
- Hail and Damaging Winds in Kansas, April 20, 2005$500,000 · 3 in hail · 28 events
- Hail in Nebraska, April 20 to 21, 2005$350,000 · 2 in hail · 10 events
- Hail in Kansas, April 20, 2005$250,000 · 1.75 in hail · 5 events
- Hail and Damaging Winds in Ohio, April 20, 2005$44,000 · 1.5 in hail · 24 events
- Hail in Nebraska, April 20 to 21, 2005$66,000 · 1.75 in hail · 4 events
- Hail and Damaging Wind in Kansas, April 20, 20054.25 in hail · 27 events
- Hail and Damaging Winds in Oklahoma, April 20, 2005$10,000 · 1.75 in hail · 25 events
- Hail in Texas, April 20, 20052.75 in hail · 15 events
- Hail in Colorado, April 20, 20054 in hail · 12 events
- Marine Thunderstorm Winds in Lake Erie, April 20, 20059 events
- Marine Thunderstorm Winds in Lake Erie, April 20, 20058 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5444430, 5444431, 5445205, 5444432, 5444433, 5445206, 5444434, 5444435, 5445207, 5445208, 5444436, 5445209, 5444437, 5445210, 5445211, 5444438, 5445212, 5445213, 5445214, 5445215, 5445216, 5444439, 5444440, 5445217, 5444441, 5444547, 5445218, 5445219, 5445220, 5444992, 5445221, 5445222, 5445223, 5445224, 5445225, 5445226, 5445227, 5445228, 5445229, 5445230, and more.